When heroin enters the body, it is broken down into morphine, an extremely addictive depressant. Heroin increases levels of the neurotransmitter GABA in the brain, which can cause slowed reactions and movements. It also increases dopamine release in the brain, causing a “feel-good” effect.
Methadone is a form of treatment for some people with opioid dependence. It is used in replacement therapy and is intended to help users wean themselves off of heroin and other opioids. While methadone might still cause some of the same effects that heroin does, these effects are to a less intense, and users are often much more functional than they are on heroin.
An overdose (or OD) can occur when a user takes a drug in a greater amount than is normal for that user. For heroin users who have overdosed, this can cause a lack of oxygen circulation in the brain, nausea and vomiting, sedation, hypothermia, coma, or even death. It is much easier for heroin users who inject the drug to overdose because the amount of the drug that is “pleasurable” is very close to the amount of the drug that can cause an overdose.
If you or someone you know has a drug problem, talk to a trusted adult. Seek out local substance abuse treatment centers in your area for further help. A physician or a counselor should be able to assist you in finding treatment centers.